Pennsylvania, 2017

Flash Flood and Damaging Winds in Pennsylvania, August 4 to 5, 2017

August 4 to 5, 2017 · NWS CTP · 38 events in 19 counties and zones

A line of pre-frontal convection developed well ahead of an approaching cold front in a moderate CAPE and moderate shear environment over central Pennsylvania during the afternoon of August 4, 2017. This line of storms produced numerous reports of wind damage, and a brief EF1 tornado formed with a cell on the southern portion of this line in Fulton County, PA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$154,000
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A line of pre-frontal convection developed well ahead of an approaching cold front in a moderate CAPE and moderate shear environment over central Pennsylvania during the afternoon of August 4, 2017. This line of storms produced numerous reports of wind damage, and a brief EF1 tornado formed with a cell on the southern portion of this line in Fulton County, PA. Heavy rainfall also accompanied the storms. Flash flooding occurred across Cumberland County on the evening of the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 4, 10:05 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 4, 10:05 AM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service State College PA
1105 AM EDT Fri Aug 4 2017

.SYNOPSIS...
Warm and more humid conditions will prevail for the rest of
today until a strong cold front pushes east through the region
tonight, bringing cooler and drier conditions for the weekend.
Unseasonably cool weather will continue into early next week.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Airmass becoming primed for the development of scattered to
numerous showers and some strong to severe TSRA from 17Z through
02Z Sat along and in advance of a strong cold front...currently
near the Indiana/Ohio border.

SPC's Slight Risk for severe TSRA covers all but our far
eastern zones where a marginal risk is in effect.

Primary, initial concern for SVR TSRA should be across the Susq
Valley and Northcentral Mountains where the best combination of
high cape and moderately stg llvl shear will produce 0-1 km EHIs
of 1-2 m2/s2. These values of EHI will support some isolated
supercells with a chc for an isolated EF0/EF1 tornado.

Little change made to pops and temps for this afternoon.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Storms may persist after dark (00-06z Sat) given degree of
large-scale ascent with vigorous upper level system and
seasonably strong surface cold front. A blend of WPC/NBM QPF
depicts a zone of 0.50-1.00 inch rainfall amounts along/ahead of
cold FROPA ending 06z Sat.
&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Models are in good agreement with an unseasonably strong cold
front on the doorstep of western PA by late Friday afternoon.
They also agree in generating impressive instability with the
added ingredient of increasing deep layer shear later in the
day. The area is outlooked for a SLIGHT risk of severe storms,
and at first glance it looks like the main cold front will be
entering the region after max heating with waning instability.
But the guidance is hinting at a pre-frontal trough developing
over west-central PA which is used to act as a focus for
developing convection during the afternoon. Additionally, the
GFS/ECMWF paint a relatively broad area of enhanced low level
EHI's by afternoon and evening which should support scattered
supercells and even an isolated tornado. So anticipate scattered
convection to kick off in the early afternoon with the main
show later in the day through the evening.

Following the cold front, Saturday will turn significantly
cooler with just the chance of a few showers/thunderstorms as
the still strong mid summer sun and relatively cold air aloft
combine to support steepening lapse rates with daytime heating.
With the upper shortwave expected to begin shearing out to our
north, models suggest the best chance for a shower will be over
the higher elevations of the west and north.

Sunday will be dry and unseasonably cool as high pressure slides
over the state. The cooler than normal conditions look to
continue for much of next week.

A new shortwave is made to approach for Monday. The ECMWF
shows a stronger trough and even a well developed surface low
racing through the state during the day. The GEFS shows a weaker
inverted surface trough and a much flatter wave aloft. The
ECENS agrees with its deterministic counterpart showing a well
organized surface low. A model blend for POPs yields a fairly
wet day as the new surge of showers pushes through the area
during the day.

Drier air is slated to return for midweek as the frontal system
is moved off to our east. From Wed-Thu there is some
disagreement with rainfall potential. The GFS/GEFS are wetter
under a flatter upper zonal flow regime while the ECMWF keeps
us mainly dry until the end of the week. Too early to tease out
the details at this time.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Daytime heating should pop convection around the entire area in
the aftn, but the more certain timing for TSRA will be late in
the aftn and through the entire evening. This will be due to the
passage of a cold front. The front will drag along and ts/shra
will likely linger near/over the eastern terminals through much
of the night. Will knock the mentions of thunder out after 04Z
west and 09Z east.

.OUTLOOK...
Sat-Sun...No sig wx.
Mon...Showers likely, chance of thunderstorms.
Tue...Chance of showers.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Gartner
NEAR TERM...Lambert
SHORT TERM...La Corte/Steinbugl
LONG TERM...La Corte/Steinbugl
AVIATION...Dangelo/Lambert
Hazardous weather outlook, Aug 4, 3:34 AM EST, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
434 AM EDT Fri Aug 4 2017

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-050845-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
434 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

BG/MD

In the hours before

Special weather statement, Aug 4, 7:51 AM EST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service State College PA
851 AM EDT FRI AUG 4 2017

PAZ005-041400-
McKean PA-
851 AM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN COUNTY UNTIL
1000 AM EDT...

At 850 AM EDT, Doppler radar indicated a strong thunderstorm over
Westline, moving northeast at 20 mph.

Pea size hail and brief wind gusts in excess of 40 mph are possible.

This strong thunderstorm will be near...
  Marshburg around 900 AM EDT.
  Cyclone around 915 AM EDT.
  Bradford and Rew around 935 AM EDT.

Other locations impacted by this storm include Eldred, Lewis Run,
University Of Pittsburgh - Bradford and Bradford Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4198 7828 4173 7876 4181 7888 4200 7869
      4200 7831
TIME...MOT...LOC 1250Z 225DEG 16KT 4180 7877

Lambert
Special weather statement, Aug 4, 12:03 PM EST, 27 minutes before
Special Weather Statement
National Weather Service State College PA
103 PM EDT FRI AUG 4 2017

PAZ056-063-064-041745-
Perry PA-Adams PA-Cumberland PA-
103 PM EDT FRI AUG 4 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ADAMS...CUMBERLAND...AND
PERRY COUNTIES UNTIL 145 PM EDT...

At 102 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Schlusser to near Mount Holly Springs to
Cashtown. Movement was north at 15 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Mechanicsburg, Carlisle, Enola, Gettysburg, Camp Hill, Plainfield,
Hogestown, Pine Grove Furnace, New Bloomfield, Mount Holly Springs,
Newville, Bloserville, Duncannon, Wertzville, Boiling Springs, Walnut
Bottom, New Kingstown, Marysville, Schlusser and Carlisle Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3980 7743 3996 7747 3998 7746 4000 7748
      4041 7730 4052 7698 4047 7695 4042 7702
      4038 7703 4036 7700 4035 7693 4032 7691
      4028 7692 4015 7700 4015 7703 4007 7714
      4003 7707 3985 7718
TIME...MOT...LOC 1702Z 200DEG 13KT 4024 7713 4012 7728 3988 7736

RXR
Special weather statement, Aug 4, 12:19 PM EST, 11 minutes before
Special Weather Statement
National Weather Service State College PA
119 PM EDT FRI AUG 4 2017

PAZ025-034-041745-
Bedford PA-Blair PA-
119 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD AND BLAIR
COUNTIES UNTIL 145 PM EDT...

At 119 PM EDT, Doppler radar indicated a strong thunderstorm over
Blue Knob State Park, moving northeast at 10 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Blue Knob State Park, Roaring Spring, Osterburg, Ski Gap, Queen,
Claysburg, East Freedom and Blue Knob Ski Resort.

LAT...LON 4018 7869 4021 7868 4026 7864 4028 7865
      4028 7864 4031 7864 4035 7861 4037 7856
      4041 7856 4033 7836 4013 7856
TIME...MOT...LOC 1719Z 214DEG 8KT 4022 7858

RXR

The radar

The State College radar (KCCX), 108 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
August 4, 12:30 PM EST
Where
Cumberland County, 1.13 mi E of Middlesex
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
40.233, -77.109

A severe thunderstorm producing winds estimated near 60 mph knocked down several large trees across the 2600 block of Route 11 east of Carlisle. Trees down elsewhere in Cumberland County as well.

Thunderstorm Wind, Cumberland

When
August 4, 1:30 PM EST
Where
Cumberland County, 0.73 mi NNW of Cedar Cliff Manor
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.240, -76.935

A severe thunderstorm producing winds estimated near 60 mph knocked down a large tree across the road near the Route 11/Route 15 split in Camp Hill.

Thunderstorm Wind, Warren

When
August 4, 1:45 PM EST
Where
Warren County, 0.7 mi WNW of Youngsville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
41.854, -79.343

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires along Mead Run Road near Youngsville.

Thunderstorm Wind, Lycoming

When
August 4, 2:39 PM EST
Where
Lycoming County, 0.92 mi WNW of Pennsdale
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.253, -76.817

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree and wires along Bush Hollow Road near Pennsdale.

Thunderstorm Wind, Lycoming

When
August 4, 2:47 PM EST
Where
Lycoming County, 0.49 mi SSW of Duboistown
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.214, -77.035

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree and wires along Jack's Hollow Road in Armstrong Township.

Thunderstorm Wind, Schuylkill

When
August 4, 3:03 PM EST
Where
Schuylkill County, 0.33 mi WNW of Shenandoah
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.821, -76.206

A severe thunderstorm producing winds estimated near 60 mph blew off a portion of a roof on a structure on West Arlington Street in Shenandoah.

Thunderstorm Wind, Sullivan

When
August 4, 3:27 PM EST
Where
Sullivan County, 1.49 mi NE of Mildred
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
41.492, -76.356

A severe thunderstorm producing winds estimated near 60 mph knocked down trees in multiple locations in Colley Township.

Thunderstorm Wind, Blair

When
August 4, 3:31 PM EST
Where
Blair County, 2.13 mi W of Canan
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.469, -78.471

A severe thunderstorm producing winds estimated near 60 mph knocked down trees along Sugar Run Road in Allegheny Township.

Thunderstorm Wind, Huntingdon

When
August 4, 3:43 PM EST
Where
Huntingdon County, 2.07 mi NW of Mc Alevys Fort
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
40.651, -77.849

A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees and wires along Route 26 in northern Huntindgon County.

Thunderstorm Wind, Somerset

When
August 4, 3:45 PM EST
Where
Somerset County, 1.17 mi NW of Ogletown
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.211, -78.717

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Ogletown.

Thunderstorm Wind, Blair

When
August 4, 3:49 PM EST
Where
Blair County, 0.62 mi W of Bellwood
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
40.601, -78.342

A severe thunderstorm producing winds estimated near 60 mph knocked down trees near Bellwood.

Thunderstorm Wind, Blair

When
August 4, 4:01 PM EST
Where
Blair County, 1.19 mi NW of Tyrone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
40.694, -78.243

A severe thunderstorm producing winds estimated near 60 mph knocked down wires onto Decker Hollow Road north of Tyrone.

Thunderstorm Wind, Fulton

When
August 4, 4:50 PM EST
Where
Fulton County, 1.44 mi W of Andover
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
39.953, -78.127

A severe thunderstorm producing winds estimated near 60 mph knocked down several trees west of Andover.

Thunderstorm Wind, Fulton

When
August 4, 4:50 PM EST
Where
Fulton County, 0.07 mi E of Crystal Spg
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
39.950, -78.229

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near the intersection of Route 915 and Pleasant Valley Road near the Crystal Spring exit on I-70.

Thunderstorm Wind, Franklin

When
August 4, 5:20 PM EST
Where
Franklin County, 1.74 mi N of Richmond Furnace
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.995, -77.900

A severe thunderstorm producing winds estimated near 60 mph damaged multiple trees just east of Cowans Gap.

Thunderstorm Wind, Fulton

When
August 4, 5:20 PM EST
Where
Fulton County, 0.79 mi NNE of Mc Connellsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
39.941, -77.996

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near McConnellsburg.

Thunderstorm Wind, Franklin

When
August 4, 5:34 PM EST
Where
Franklin County, 1.16 mi SW of Upper Strasburg
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.057, -77.715

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree and wires near Upper Strasburg.

Thunderstorm Wind, Tioga

When
August 4, 5:34 PM EST
Where
Tioga County, 1.18 mi E of Wellsboro Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.732, -77.377

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees along Route 362 between Airport Road and the Wellsboro Country Club.

Thunderstorm Wind, Tioga

When
August 4, 5:38 PM EST
Where
Tioga County, 2.1 mi E of Asaph
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
41.770, -77.379

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near the intersection of Dantz Run Road and Route 6 west of Wellsboro.

Thunderstorm Wind, Tioga

When
August 4, 5:50 PM EST
Where
Tioga County, 2.84 mi NE of Whitneyville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.803, -77.186

A severe thunderstorm producing winds estimated near 60 mph snapped trees along Lake Road near Hills Creek State Park.

Thunderstorm Wind, Clinton

When
August 4, 6:11 PM EST
Where
Clinton County, 0.43 mi ENE of Dunnstown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.152, -77.422

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees near Dunnstown.

Thunderstorm Wind, Lycoming

When
August 4, 6:14 PM EST
Where
Lycoming County, 0.34 mi N of Larryville
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
41.235, -77.220

A severe thunderstorm producing winds estimated near 70 mph knocked down numerous trees along Route 287 near Larrysville.

Thunderstorm Wind, Perry

When
August 4, 6:16 PM EST
Where
Perry County, 0.65 mi NW of Blain
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.336, -77.509

A severe thunderstorm producing winds estimated near 60 mph knocked down trees near Blain.

Thunderstorm Wind, Perry

When
August 4, 6:38 PM EST
Where
Perry County, 1.77 mi WNW of Esheol
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.483, -77.309

A severe thunderstorm producing winds estimated near 60 mph knocked down near Ickesburg.

Thunderstorm Wind, Perry

When
August 4, 6:40 PM EST
Where
Perry County, 1.85 mi SW of Newport
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.448, -77.150

A severe thunderstorm producing winds estimated near 60 mph knocked down trees between New Bloomfield and Newport.

Thunderstorm Wind, Snyder

When
August 4, 7:17 PM EST
Where
Snyder County, 1.23 mi W of Dundore
Measured
78 kt (90 mph) estimated gust
Property damage
$55,000
Reported by
NWS Storm Survey
Coordinates
40.729, -76.893

A severe thunderstorm produced very strong straight-line winds estimated near 90 mph, damaging a garage, a couple of barns, some trees and a cornfield north of Port Treverton in Snyder County.

Thunderstorm Wind, Cumberland

When
August 4, 7:42 PM EST
Where
Cumberland County, 0.3 mi NNW of Cedar Cliff Manor
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.234, -76.933

A severe thunderstorm producing winds estimated near 60 mph damaged a roof on a house near Camp Hill.

Thunderstorm Wind, Montour

When
August 4, 7:50 PM EST
Where
Montour County, 0.42 mi WNW of Danville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.973, -76.607

A severe thunderstorm producing winds estimated near 60 mph knocked down trees near Danville.

Thunderstorm Wind, Columbia

When
August 4, 8:11 PM EST
Where
Columbia County, 0.23 mi SSE of Espy
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
41.017, -76.418

A severe thunderstorm producing winds estimated near 60 mph knocked down trees along Central Road near Bloomsburg.

Thunderstorm Wind, Adams

When
August 4, 8:20 PM EST
Where
Adams County, 1.29 mi NE of Aspers
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.993, -77.263

A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Menallen Township.

Thunderstorm Wind, Adams

When
August 4, 8:30 PM EST
Where
Adams County, 2.69 mi WNW of York Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.016, -77.146

A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Huntington Township.

Thunderstorm Wind, Adams

When
August 4, 8:35 PM EST
Where
Adams County, 1.91 mi NNW of York Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.023, -77.120

A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Latimore Township.

Thunderstorm Wind, Franklin

When
August 4, 8:45 PM EST
Where
Franklin County, 1.21 mi NE of Roxbury
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.134, -77.636

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in northern Franklin County.

Flash Flood, Cumberland

When
August 4, 10:15 PM EST to August 5, 12:15 AM EST
Where
Cumberland County, 1.2 mi N of Plainfield to 0.78 mi WNW of Gettysburg Jct
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.217, -77.277

Numerous roads were flooded across the western portion of Cumberland County. A water rescue occurred at Clay and Hanover Streets in Carlisle.

Thunderstorm Wind, York

When
August 4, 10:30 PM EST
Where
York County, 1.24 mi W of Loganville
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.847, -76.723

A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Springfield Township.

Thunderstorm Wind, York

When
August 4, 10:40 PM EST
Where
York County, 1.11 mi ESE of Red Lion
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.891, -76.602

A severe thunderstorm producing winds estimated near 60 mph knocked down numerous large trees near Red Lion.

Thunderstorm Wind, Lancaster

When
August 4, 11:05 PM EST
Where
Lancaster County, 0.85 mi NNW of Hollinger
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.012, -76.304

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires along New Danville Pike south of Lancaster.

Thunderstorm Wind, Lancaster

When
August 4, 11:25 PM EST
Where
Lancaster County, 1.73 mi N of Hahnstown
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
40.195, -76.126

A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees and wires along Ebersole Road and Ridge Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709466, 709467, 709468, 709469, 709470, 709471, 709472, 709473, 709474, 709475, 709476, 709477, 709478, 709479, 710698, 710699, 710700, 710701, 710702, 710703, 710704, 710705, 710706, 710707, 710708, 706144, 710709, 710710, 710711, 710712, 710713, 710714, 710715, 713988, 710716, 710717, 710718, 710719.